Hail, Windsor
- When
- June 30, 4:12 PM EST
- Where
- Windsor County, Norwich
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.580, -72.586 (the zone’s center; the record gives no point)
A weak trough or convergence line moved across Vermont during the afternoon. Thunderstorms preceded and accompanied this trough line.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A weak trough or convergence line moved across Vermont during the afternoon. Thunderstorms preceded and accompanied this trough line. In the Vermont town of Norwich, pea size hail was reported along with heavy rain and gusty winds around 512 PM EDT (412 PM EST).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 30, 2:55 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 355 PM EDT SAT JUN 30 2001 MDLS RMN IN FAIRLY GOOD AGREEMENT REGARDING CHC SVR TSTMS SUN FOLOWED BY SGFNT COOL DOWN EARLY IN THE WEEK. IN FACT...LOOKS LIKE BLO NORMAL TEMPS FOR THE ENTIRE UPCOMING WEEK. LINE OF SHWRS WHICH DVLPD THIS AM IN NRN NY INTENSIFIED INTO LINE OF TSTRMS...WHICH IS NOW MAKING ITS WAY ACRS CNTRL VT. MARGINAL INSTABILITY (CAPES AROUND 1000 J/KG AND A MID LVL JET OF 30-40 KTS HAS RESULTED IN ACTIVITY BEING NON-SEVERE TO THIS POINT. WND GUSTS 30 TO 35 MPH WERE REPORTED. WITH PW'S GRTR THAN 1.5 INCHES...MAIN PROBLEM HAS BEEN THE HVY RAINS REPORTED WITH THE STORMS (SEVERAL SPOTTER REPORTS OF 1 - 1.5 INCHES OF RAIN IN LESS THAN AN HR). WRM/HUMID AIRMASS WL RMN IN PLACE ACRS FA TONITE...WHILE CDFNT EXTENDING W-E ACRS SRN ONT/QUE DROPS SLOWLY SOUTH. BEST CHC TSTRMS TONITE IN SRN PTN FA WL BE EARLY...WHILE OVR NRN ZONES...THE CHC APPEARS GREATER LATE TONITE. CDFNT WL NOT MAKE MUCH PROGRESS TILL SUNDAY...WHEN IT WL BE DRIVEN EAST BY AN UNSUALLY STG SHRTWV FOR THIS TIME OF YEAR. CDFNT WL MOVE THRU FA BTWEEN 15Z - 22Z...WITH SHRTWV TO FOLLOW LATE SUN PM/EVEN. INGREDIENTS STILL APPR TO BE FVRBL FOR POTENTIAL SVR WX OUTBREAK... WITH GREATEST THREAT OF SVR OVR SRN PTN FA AND POINTS EAST AND SOUTH DUE TIMING OF FROPA. STG MID LVL COOLG WL RESULT IN CAPES OF ARND 1000 J/KG JUST AHD OF THE SFC CDFNT. GOOD ULVL DIFFLUENCE AHEAD OF SHRTWV ALG WITH MID LVL JET MAX OF 60-70 KTS. GREATEST SVR WX THREAT WL BE STG WNDS WITH PSBL SQUALL LINE AHEAD OF FROPA. SPS WL BE ISSUED TO DEAL WITH THREAT OF SVR WX ON SUNDAY. SUN NITE: STILL CHC SHWRS TILL ABT MIDNITE WITH LAGGING SHRTWV.... THEN P/C AND MUCH COOLER. (MODELS STILL SHOWING H8 TEMPS AROUND ZERO MONDAY AM!) MON: UNSEASONABLY COOL DAY WITH P/S SKIES AS HIGH PRES BLDS INTO RGN. EXTENDED: COOL WX WL CONTINUE ALL WEEK. ANOTHER LARGE UPR LOW WLr DROP SEWRD OUT OF CANADA MIDWEEK BRINGING A REINFORCEMENT OF THE COOL AIR. XPC SOME SHWRS WED/THURS. UPR LOW WL BE SLOW TO DEPART RGN LATER IN WEEK. .BTV...NONE. RJS
NYZ026>031-034-035-VTZ001>012-010900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 421 PM EDT SAT JUN 30 2001 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ON SUNDAY ACROSS THE NORTH COUNTRY... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY ACROSS THE ENTIRE NORTH COUNTRY. PERSONS IN THE AREA SHOULD TAKE THE NECESSARY ACTIONS AND PLAN FOR THE POSSIBILITY OF HAZARDOUS WEATHER ON SUNDAY. ADVANCE PLANNING IS ALWAYS ESSENTIAL...ESPECIALLY IF OUTDOOR ACTIVITIES OR TRAVELING IS SCHEDULED. A RATHER POTENT UPPER LEVEL TROUGH OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL BE MOVING ACROSS NORTHERN NEW YORK AND VERMONT DURING THE AFTERNOON HOURS ON SUNDAY. THE FRONT WILL INTERACT WITH AN INCREASINGLY UNSTABLE AIR MASS OVER THE NORTH COUNTRY AND HELP TO DEVELOP THUNDERSTORMS DURING THE LATE MORNING AND AFTERNOON HOURS. GIVEN THE STRENGTH OF THE APPROACHING UPPER LEVEL TROUGH OF LOW PRESSURE...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WOULD BE DAMAGING WINDS AS STORMS FORM INTO A LINE. HAIL WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER STORMS. STAY TUNED TO NOAA WEATHER RADIO OR ANY MEDIA OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE DESIGNED TO KEEP YOU INFORMED OF THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ON SUNDAY. EVENSON
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256115.